You’re ready to kick opiates. We’re here to tell you what opiate withdrawal is like.
Withdrawal can be scary. Part of that is because it’s so uncomfortable, but part of it is because of the uncertainty. A lot of people want to quit opiates like heroin or opioids like Oxy or fentanyl, but they are afraid because they don’t know what to expect or how they can make it through. So we want to share a breakdown of what you can expect to experience when you quit opiates, and some strategies that can help. (Note that we use the word “opiate” throughout this article, but everything here applies just as much to synthetic opioids.)
Before we get into what withdrawal is like, I want to emphasize that you don’t have to quit cold turkey. For many people, medication-assisted treatment (MAT) like Suboxone (buprenorphine/naloxone) can help them stop misusing opiates so they can get their lives back on track … without going through opiate withdrawal. But if MAT isn’t right for you, or you don’t have access to it, here’s what to expect as you experience opiate withdrawal, and some things that helped for me:
Opiate withdrawal symptoms 1-3 days after your last dose:
- Body aches
- Muscle pain
- Dilated pupils
The first couple days after you last used are the toughest part of detox, physically. We go into it in greater depth on our blog post, “Heroin Detox: The First Three Days Survival Guide.” Withdrawal symptoms during this time can be pretty miserable. They are commonly mistaken for the flu, and people often talk about this as being dopesick. The good news? Once you get through this part, you’ll be through the roughest patch.
Things that can help with your withdrawal symptoms in the first few days:
- Take hot baths or showers.
- Wear soft and loose clothing.
- Take your mind off the pain by distracting yourself with TV shows, movies, or magazines.
- Stay hydrated.
- Use ice packs or hot compresses.
- Write yourself notes (before you get to this point) that will remind you of your goals, and put them in your bathroom and over your bed or couch.
Opiate withdrawal symptoms 1-2 weeks after your last dose:
- Body aches
The intensity of physical withdrawal symptoms will begin to lessen about a week after you last used opiates. Remember that you are still in withdrawal, and take it easy on yourself. Don’t expect your body and mind to be magically working at 100%. It will take time. Be gentle and kind to your body and mind.
Things that can help with your withdrawal symptoms in the first few weeks:
- Minimize your commitments (family/work/social) to lessen your stress.
- Avoid your using friends (and dealer)—don’t visit them, block them on your phone, avoid them on social media.
- Change your bedsheets often, as heavy sweating makes them unpleasant.
- Be honest with those you love so they can support you through the emotional anxiety and irritability of opiate withdrawal.
- Dramamine or Antivert can help with nausea, and ibuprofen or self-massage can help with body aches.
Opiate withdrawal symptoms between 2-4 weeks after your last dose:
- Trouble sleeping
The good news? You are moving past the worst physical symptoms of opiate withdrawal. The bad news? You are moving into the emotional symptoms. Emotional and mental withdrawal symptoms are often overlooked, but just as important as the physical stuff, and can have a major impact on you.
Things that can help with your emotional withdrawal symptoms:
- Exercise can help with emotional symptoms as soon as you feel physically up to it. You don’t have to start intense workouts. A gentle walk every day can boost your mood.
- Seek out (healthy) things that give you pleasure. Play with a pet, eat foods you enjoy, listen to music that you love.
- Try to sleep at the same time each night and wake up at the same time each morning. Good sleep habits help.
- Get support for your mental symptoms! You can get support from Workit Health, 12-step or other mutual support programs, or counseling. You don’t have to struggle alone, and being isolated can make these symptoms harder to bear.
Opiate withdrawal symptoms a month and beyond after your final dose:
Cravings can linger and can pop up unexpectedly long after your physical withdrawal symptoms have passed. You may also continue to experience other mental effects of opiate addiction, like depression.
Things that can help:
- There are strategies for getting through cravings. Some include:
- playing the tape through.
- thinking about your long-term goals.
- setting a timer and waiting it out.
- distracting yourself.
- helping someone else.
- moving your body (yoga, walking, swimming, dancing).
- remembering that the craving won’t last forever, and will eventually fade, no matter how intense it feels in the moment.
- Self-care is crucial for brain repair to assist with depression post-opiates.
Relief from opiate withdrawal, summarized
Throughout the timeline above, we’ve listed things that can help. Here’s a basic summary of many of those suggestions of how to get relief from opiate withdrawal symptoms:
- Stay hydrated. Drink plenty of water. If water feels boring, add a splash of lemon or some flavor drops. You can also add in electrolyte drinks like Gatorade or Powerade.
- Eat. This sounds basic, but a lot of us don’t feed our bodies well while using opioids, and withdrawal can affect our appetites. Eat small, comforting meals, and have nutritious snacks (like fruit, yogurt, nuts, and cheese) available. If eating is hard, Ensure or Pediasure can let you drink some nutrition.
- Use heat or cold. A heating pad or ice pack can ease your discomfort and distract from the physical sensations of your withdrawal symptoms. Make sure you follow the directions on ice packs.
- Hydrotherapy. Sounds fancy, but it basically means using water to ease your aches. This could include baths and whirlpools if you have access to them, but even a shower can help.
- Nonsteroidal anti-inflammatory drugs. NSAIDs relieve pain, reduce inflammation, and lower temperature. Popular over-the-counter ones include ibuprofen (Advil, Motrin), aspirin, and naproxen (Aleve). Acetaminophen (Tylenol) is not an NSAID, but can help with aches.
- Pain relieving creams, rubs, and sprays. Topical analgesics are pain relievers that you put on the outside of your skin, and they can help with muscle aches. These include things like Ben-Gay, Aspercream, Icy Hot, and Tiger Balm. Make sure you follow the directions on the packaging.
- Anti-nausea medications. If you’re working with a provider, they may be able to prescribe you a medication to reduce nausea. Over-the-counter options might include Pepto-Bismol, Kaopeptate, or Dramamine.
- Exercise. It sounds counterintuitive to exercise when you’re feeling bad, but it can really help. Going for walks, doing gentle yoga, swimming, and light dancing or martial arts can all be low-impact, low-intensity ways to move your body.
- Sleep. Make sure the bed, couch, or nest where you’re recovering is as comfy as possible, and have clean sheets and blankets ready in case you sweat through the ones you start with. You could also try chamomile tea or warm milk, or melatonin.
- Antidiarrheal medications. Diarrhea and constipation are major sources of discomfort for people who use opioids and during withdrawal. Pepto-Bismol and Kaopectate can help. If you take Immodium, be sure to abide by the directions, because taking too much is dangerous.
- Engage your mind. Your brain can be your biggest help or hindrance in getting through withdrawal. Keep it on your side by avoiding dwelling on cravings or negative feelings. Distract yourself with media that interests you, crafts that require concentration, or talking to friends and loved ones.
- Medication-assisted treatment. This article has been focused on getting through the withdrawal, so we didn’t really talk much about the possibility of avoiding withdrawal by beginning medication-assisted treatment (MAT). But MAT like buprenorphine (you may have heard of Suboxone) or methadone makes it possible for people to get into stable, long-term recovery from opiates without struggling through withdrawal. If withdrawal seems insurmountable to you (as it does for a lot of us), MAT might be a way forward.
Your life and recovery are worth the effort of getting off opiates.
If you’re looking up what happens during opiate withdrawal, you may already be considering a change for yourself or a loved one. Just thinking about change is the first step towards a different life, and a new life is created by a series of small changes that add up to result in a big one.
You can kick opiates. It isn’t easy—withdrawal legitimately sucks—but it’s so worth it. And so are you.
Need more tips to make it through opiate withdrawal? We’ve got you.